Arkansas, 2021

Winter Weather in Arkansas, January 1 to 2, 2021

January 1 to 2, 2021 · NWS LZK · 5 events in 4 counties and zones

A brief stint of snow and freezing rain was observed across the higher terrain of the Ozark and Boston Mountains. Outside of this region, only a cold rain was observed.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A brief stint of snow and freezing rain was observed across the higher terrain of the Ozark and Boston Mountains. Outside of this region, only a cold rain was observed. Amounts were fairly light with regarding snowfall however freezing rain accumulation across the highest of terrain was near one half inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 31, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Dec 31, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1124 PM CST Thu Dec 31 2020

.UPDATE...

Updated to include the 06Z aviation discussion.

&&

.AVIATION...

IFR condns remain in place over the fcst area Thurs night, w/ FZRA
ongoing at HRO and BPK, w/ IFR condns lkly prevailing through the
PD. As sfc low pres cont to lift N/E, FZRA is anticipated to
continue at Nrn terminals through most of the night w/ gusty Erly
winds of 15+ kts. Elsewhere, -RA will cont overnight w/ an advancing
warm frnt moving N through the fcst area. By 12Z, FZRA will lkly
transition back to RA as temps warm above freezing. Along the
advancing frnt, IFR/LIFR VIS and FG will be prevalent, mostly
impacting Cntrl and Nrn terminals, w/ VIS improving later in the
afternoon from S to N. Lastly, behind the frnt, winds will veer to
become W-S/Wrly and staying gusty at 15-20 kts.

&&

.PREV DISCUSSION...(ISSUED 536 PM CST Thu Dec 31 2020)
AVIATION...Updated w/ a discussion for the 01/00Z TAFs

Predominantly IFR condns were noted over the fcst area Thurs
evening, w/ some breaks in the lower CIGS over parts of Nrn AR.
IFR condns will lkly prevail through the fcst PD, w/ low CIGs
accompanying scattered -RA along an advancing warm front invof the
AR/LA border region. A limited window for -FZRA exists over the
higher terrain of the Boston Mtns, lkly only impacting HRO, and
have included this wx group accordingly. W/ the advancing warm
frnt, IFR to LIFR VIS/FG will lkly occur at most sites in a S to
N manner along the bndry through the PD, w/ VIS improving in the
same manner by Fri afternoon at most sites. Lastly, winds across
the region will veer from gusty Erly winds to gusty S-S/Wrly of
10-15 kts through the term.

PREV DISCUSSION...(ISSUED 236 PM CST Thu Dec 31 2020)
SHORT TERM...Tonight Through Saturday
Data from local radars indicate light to moderate rainfall
continuing to affect central, and now moving into northern
sections of the forecast area. Another area of precipitation,
heavier in nature, was noted approaching southwest sections of the
forecast area. This activity is being enhanced by developing low
pressure and a warm front, developing to south of the forecast
area.

The low pressure (and associated mid level feature) will move north-
northeast through late evening, and will continue to focus moderate
to heavy precipitation. Wet antecedent conditions across the
forecast area will promote a flooding potential through the
evening hours.

Forecast soundings continue to point to the potential for a period
of freezing rain across some portions of the Boston Mountains
during the late afternoon and evening. Forecast soundings do
indicate an overall low level warming trend with time overnight,
which should bring an end to any winter precipitation by morning.

All precipitation should move north of the state by late morning
Friday.

On Saturday, a weakening upper low will approach the mid south from
the west. This feature will promote scattered light rain or snow
showers across mainly northern sections of the forecast area. Only
light precipitation amounts are expected with this system.

LONG TERM...Saturday Night Through Thursday
The extended term will begin with an upper level trof over the
midsection of the country, with a upper low over either MO or
possibly northern AR.

It appears that there will be some wrap-around precipitation on the
back side of the upper low, and with cold surface temperatures in
place, this could produce some light snow Saturday night into Sunday
morning. The models are having some slight differences of opinion as
to where the upper low will be on Saturday night; the general
consensus is near the AR/MO border, but if it does end up further to
the north, it could keep the snow confined to MO. For the time
being, I have continued the trend of keeping light snow confined to
the northern reaches of the state. At the moment it looks as if any
snowfall will be light.

The upper level pattern remains very progressive at the moment, and
another closed low will be developing over the northern Plains and
dropping down into the region in the Sunday night/Monday morning
time frame. If there was any moisture left in the region this might
be capable of producing some precipitation, but it looks to be far
to dry for anything other than an increase in mid/high level clouds.

A third system will be taking shape and making it's way into the
region by late Wednesday. At this time range, the models are
exhibiting greater differences of opinion as to the timing and
location of the upper system, and an associated surface low that is
expected to spin up on the lee of the Rockies.

The GFS is taking more of a southern track with the upper low,
bringing it across northern LA, while the ECMWF brings it across
southern MO. For what it's worth, the Canadian model splits the
difference and brings the upper low directly across Arkansas.

The models are producing dramatic differences in precipitation
fields and types at this time range. I have low confidence in the
solutions being presented at this time, so I will take a moderated
approach and broadbrush lower-level POPs thru the Wed-Thu time
frame. Temps in the model blend are well above freezing, so I will
keep liquid precipitation in the forecast. Keep in mind that a
significant change in the location of the upper and surface low
could result in the possibility of a wintry mix somewhere during
this time frame. For now I think it's best to keep things a bit
indefinite until our confidence level in the forecast increases.

&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch until midnight CST tonight FOR Arkansas-
Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Desha-
Drew-Faulkner-Garland-Grant-Hot Spring-Jefferson-Johnson-Lincoln-
Logan-Lonoke-Monroe-Montgomery-Ouachita-Perry-Pike-Polk-Pope-
Prairie-Pulaski-Saline-Scott-Van Buren-White-Woodruff-Yell.

Winter Weather Advisory until 6 AM CST Friday FOR Baxter-Fulton-
Izard-Marion-Stone.

Winter Weather Advisory until 6 AM CST Friday FOR Boone-Newton-
Searcy.

&&

Aviation...SHELTON
Hazardous weather outlook, Dec 31, 5:28 AM CST, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
528 AM CST Thu Dec 31 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-011100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
528 AM CST Thu Dec 31 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Parts of western, southern, and eastern Arkansas have received 1
to 2 inches of rainfall in the past 24 hours. An additional 1 to 2
inches is forecast through the day Thursday across the state,
with higher amounts expected over the southern two-thirds of
Arkansas, where the soil is already saturated from rainfall
occurring the previous 24 hours. Flash flooding will be possible
with additional rainfall through late Thursday. Additionally,
ice accumulations less than a quarter of an inch will be possible
again late Thursday through Friday morning over the higher
elevated terrain in the Ozarks.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

Another disturbance will brush northern Arkansas on Saturday,
bringing with it a chance of snow in the Ozarks. Some minor
accumulation is possible with amounts up to a couple tenths of an
inch in the higher terrain. Little to no impacts are expected.

.Spotter Information Statement...

Spotter activation is not anticipated at this time.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Local storm report, Dec 31, 8:50 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
850 PM CST THU DEC 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     FREEZING RAIN    HARRISON                36.24N  93.12W
12/31/2020  E0.01 INCH       BOONE              AR   SOCIAL MEDIA

            TWITTER PICTURE OF ICE ACCUMULATING ON A WEATHER
            STATION WAS SHARED ON THE #ARWX THREAD.

&&

EVENT NUMBER LZK2100610

CAVANAUGH
Local storm report, Dec 31, 10:06 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1006 PM CST THU DEC 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     FREEZING RAIN    VIOLA                   36.40N  91.98W
12/31/2020  E0.01 INCH       FULTON             AR   BROADCAST MEDIA

            PICTURE SHARED OF A LIGHT COATING OF ICE ON ELEVATED
            SURFACES VIA TWITTER BY LOCAL BROADCAST MEDIA.

&&

EVENT NUMBER LZK2100611

CAVANAUGH
Local storm report, Dec 31, 10:07 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1007 PM CST THU DEC 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     FREEZING RAIN    MOUNTAIN HOME           36.34N  92.38W
12/31/2020  E0.01 INCH       BAXTER             AR   SOCIAL MEDIA

            REPORT SHARED VIA TWITTER OF A LIGHT COATING OF ICE ON
            ELEVATED SURFACES IN THE MOUNTAIN HOME AREA.

&&

EVENT NUMBER LZK2100612

CAVANAUGH

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Polk

When
January 1, 12:00 AM CST to 2:05 AM CST
Where
Polk forecast zone
Reported by
Park/Forest Service

Park staff at Queen Wilhelmina State Park estimated 0.5 inches of snowfall.

Winter Weather, Yell

When
January 2, 3:06 AM CST to 11:00 AM CST
Where
Yell forecast zone
Reported by
Park/Forest Service

Park staff at Mount Nebo State Park estimated 0.3 inches of snowfall.

Winter Weather, Boone

When
January 2, 4:32 AM CST to 5:20 PM CST
Where
Boone forecast zone
Reported by
ASOS

An estimated 0.50 inches of snow was observed at the Harrison Airport.

Winter Weather, Newton

When
January 2, 3:05 PM CST to 5:21 PM CST
Where
Newton forecast zone
Reported by
Broadcast Media

Broadcast Media estimated 0.50 inches of freezing rain was observed.

Winter Weather, Newton

When
January 2, 3:21 PM CST to 5:31 PM CST
Where
Newton forecast zone
Reported by
Social Media

An estimated 1.0 inches of snow was observed at an elevation of 2400 feet.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934155, 934162, 934169, 934166, 934174.